MAUDE Adverse Event Report: CONMED CORPORATION LIGHTWAVE SUCTION ABLATOR

CONMED CORPORATION LIGHTWAVE SUCTION ABLATOR
Catalog Number IA-2000-S
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Correction: request received 6/15/2020 from fda for resubmission due to incorrect indication of initial submission.Correction: this report was initially filed, on 6mar18, as mdr 1017294-2018-00036; however, the registration number used in that filing is not correct.This filing is a combination of both the initial from mdr 1017294-2018-00036 and the final information found from the review and evaluation of the device.Visual examination of the returned, used device found the ceramic and insulation coating were missing from the distal tip of the electrode.The tip is burned and decomposed from excessive heat.A small portion of the ceramic is missing from the device and was not returned.Based on the condition of the returned device it appears that the ablator may have been damaged by unintended contact with another instrument leading to a dielectric failure of the insulation.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 16 complaints, regarding 16 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: lightwave ablator must only be used in a conductive fluid medium to avoid insulation damage.If any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.High power settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient.Do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in or to avoid damage to the insulation.Use caution when activated in close proximity to the video scope.Contact with video scope may cause patient injury.Maintain the active electrode tip in the field of view at all times.Injuries to the patient may result from inadvertent activation or movement of an activated electrode outside the field of view.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
A customer reported while using an ia-2000-s, lightwave suction ablator, in an acl arthroscopy procedure, the device melted.A 15-minute surgical delay occurred as the surgical site was explored to assure no debris was left behind.A new cautery tip was used to complete the procedure as intended.This incident did not cause harm or injury to the patient.This report is being raised on the basis of a reported device malfunction with potential for injury with reoccurrence.

Brand Name
LIGHTWAVE SUCTION ABLATOR
Common Device Name
ABLATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica, ny
Manufacturer (Section G)
CONMED CORPORATION
525 french road
utica, ny
Manufacturer Contact
john berga
11311 concept blvd.
largo, fl 
3995358
MDR Report Key7447607
Report Number1320894-2018-00094
Device Sequence Number2850951
Product Code GEI
UDI-Device Identifier10845854040348
UDI-Public(01)10845854040348(17)220723(30)1(10)201707241
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K083281
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/23/2022
Device Catalogue NumberIA-2000-S
Device Lot Number201707241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/13/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date04/20/2018
Supplement Report FDA Received Date04/20/2018
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown